Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 99, NWS Green Bay, WI

August 3, 2008Marathon County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 3, 2008, 5:24 PM CDT for Marathon County, Wisconsin. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2008, 5:24 PM CDT (22:24 UTC)
Expired
Aug 3, 2008, 6:07 PM CDT
In force
43 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon

County Marathon County, WI

The radar

The Green Bay radar (KGRB), 141 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 032224
SVRGRB
WIC073-032330-
/O.NEW.KGRB.SV.W.0099.080803T2224Z-080803T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
524 PM CDT SUN AUG 3 2008

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARATHON COUNTY IN CENTRAL WISCONSIN...

* UNTIL 630 PM CDT

* AT 521 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS. THIS
  STORM WAS LOCATED 18 MILES WEST OF RIB MOUNTAIN...OR 19 MILES
  SOUTHEAST OF MEDFORD...AND MOVING SOUTHEAST AT 47 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RIB MOUNTAIN BY 545 PM...
  WESTON BY 550 PM...
  BEVENT BY 605 PM...

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY

LAT...LON 4513 9007 4512 8921 4468 8921 4468 9033
TIME...MOT...LOC 2224Z 296DEG 41KT 4497 8998

$$

KALLAS
3 follow-up statements
000 
WWUS53 KGRB 032239
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
539 PM CDT SUN AUG 3 2008

WIC073-032330-
/O.CON.KGRB.SV.W.0099.000000T0000Z-080803T2330Z/
MARATHON-
536 PM CDT SUN AUG 3 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR MARATHON COUNTY...

AT 534 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS. THIS STORM
WAS LOCATED NEAR MARATHON CITY...OR 11 MILES WEST OF WAUSAU...AND 
MOVING TO THE SOUTHEAST AT 45 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RIB MOUNTAIN AND RIB MOUNTAIN STATE PARK BY 545 PM...
  EVERGREEN...ROTHSCHILD...SCHOFIELD AND MOSINEE BY 550 PM...
  BEVENT AND PIKE LAKE BY 610 PM...
  GALLOWAY AND ELDERON BY 615 PM...

ANOTHER STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF 
MOSINEE...AND WAS ALSO MOVING SOUTHEAST AT 45 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4468 9026 4511 8976 4512 8922 4508 8921
      4503 8922 4502 8921 4468 8921
TIME...MOT...LOC 2236Z 297DEG 40KT 4491 8983

$$

KALLAS
000 
WWUS53 KGRB 032255
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
555 PM CDT SUN AUG 3 2008

WIC073-032330-
/O.CON.KGRB.SV.W.0099.000000T0000Z-080803T2330Z/
MARATHON-
554 PM CDT SUN AUG 3 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR MARATHON COUNTY...

AT 551 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS. 
THIS STORM WAS LOCATED NEAR EVERGREEN...OR 9 MILES SOUTH OF 
WAUSAU...AND MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEVENT BY 605 PM...
  PIKE LAKE BY 610 PM...
  GALLOWAY AND ELDERON BY 615 PM...

THIS STORM HAS SHOWN SIGNS OF WEAKENING...AND THE SEVERE 
THUNDERSTORM WARNING MAY BE CANCELED EARLY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4468 9026 4511 8976 4512 8922 4508 8921
      4503 8922 4502 8921 4468 8921
TIME...MOT...LOC 2254Z 297DEG 40KT 4482 8958

$$

KALLAS
000 
WWUS53 KGRB 032307
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
607 PM CDT SUN AUG 3 2008

WIC073-032316-
/O.CAN.KGRB.SV.W.0099.000000T0000Z-080803T2330Z/
MARATHON-
606 PM CDT SUN AUG 3 2008

...THE SEVERE THUNDERSTORM WARNING FOR MARATHON COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED.

HEAVY RAIN AND GUSTY WINDS ARE STILL POSSIBLE OVER SOUTHEAST 
MARATHON WITH THIS THUNDERSTORM.

LAT...LON 4468 9026 4511 8976 4512 8922 4508 8921
      4503 8922 4502 8921 4468 8921
TIME...MOT...LOC 2306Z 287DEG 44KT 4475 8945

$$

KALLAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:39 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 3, 2:39 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
239 PM CDT SUN AUG 3 2008

.SHORT TERM...TNGT AND MON. MAIN FCST CHALLENGE WL BE
TIMING/EXTENT OF TSTMS THIS EVENING...OVERNIGHT AND POSSIBLY AGAIN
MON AFTERNOON. SVR THREAT FOR LRG HAIL AND DAMAGING WINDS WL HAVE
TO BE WATCHED CLOSELY.

THE 19Z MSAS SFC ANALYSIS SHOWED HI PRES OVR THE ERN GREAT LKS AND
A SFC LOW OVR SE SD. A WRMFNT STRETCHED FROM THE SFC LOW SEWD THRU
CNTRL IA SEPARATING SEASONAL TEMPS/HUMIDITY FROM OPPRESSIVE HEAT/
HUMID CONDITIONS. AN INVERTED TROF EXTENDED NORTH FROM THE LOW
PRES INTO NW MN. RADAR MOSAIC CONTINUED TO PAINT TSTM ACTIVITY
(SOME SVR) ON THE EDGE OF THE BUILDING CAP ACROSS CNTRL WI AND NW
WI.

THE SFC LOW IS PROGGED TO MOV FROM THE NRN PLAINS INTO THE UPR
MIDWEST TNGT. STRENGTHENING LOW LVL JET AIMED AT THE MIDWEST/WRN
GREAT LKS WL HELP LIFT A WRMFNT INTO SRN WI LTR TNGT...JUST AS THE
INVERTED TROF REACHES WRN WI. EXPECT TO SEE ADDL TSTM COMPLEXES TO
DVLP OVR THE UPR MIDWEST THIS EVENING WHERE A VERY UNSTABLE
AIRMASS INTERACTS WITH LOW LVL CONVERGENCE AND WAA TO THE NORTH OF
THE WRMFNT. SUFFICIENT SHEAR TO BE IN PLACE TO AID IN THE UPDRAFT
DEVELOPMENT OF TSTMS. AS CAPPING INVERSION WORKS EAST TNGT...ANY
TSTM COMPLEX SHOULD MOV MORE EAST THAN SE AS HAD BEEN THE CASE OVR
THE PAST SEVERAL DAYS. THIS MOVEMENT WOULD FAVOR THE NRN HALF OF
WI AND PREFER TO RAISE POPS TO LIKELY CATEGORY FOR THE ENTIRE FCST
AREA TNGT...ALTHO PCPN WL NOT REACH E-CNTRL WI TIL PAST MIDNGT.

ONGOING TSTM COMPLEX SHOULD GRADUALLY WEAKEN MON MORNING AS THE
LOW LVL JET WEAKENS. SFC TROF IS EXPECTED TO DRIFT ACROSS WI
DURING THE DAY AND MAY STILL PROVE TO BE A FOCUS FOR ADDL SHWRS OR
TSTMS. INSTABILITY REMAINS QUITE STG WITH CAPES APPROACHING 3K
J/KG...LIS OF -8 AND STEEP MID LVL LAPSE RATES. PRELIM
INDICATIONS ARE FOR THE MORNING CONVECTION TO DIMINISH...AND THEN
HAVE TSTMS REFIRE OVR THE RGN DURING THE AFTERNOON. SINCE THERE
ARE STILL QSTNS AS TO EXACTLY WHERE THESE STORMS DVLP...WL
BROADBRUSH POPS OVR THE FCST AREA ON MON. A WARM AND STEAMY DAY ON
TAP WITH MAX TEMPS IN THE MID 80S AND HEAT INDICES IN THE 90S.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY. MAIN FCST PERIOD OF
CONCERN IS THE MONDAY NIGHT THROUGH TUESDAY PERIOD AS PROGGED S/W
TROF SLIDES OVER THE GREAT LAKES REGION. CONSENSUS OF LATEST MODEL RUNS
SUGGESTS A LATE MONDAY NIGHT INTO TUESDAY MORNING AS FRONTAL
BOUNDARY SLIDES OVER. PRIOR TO MONDAY NIGHT...LINGERING CONVECTION
FROM EARLIER S/W ACTIVITY MONDAY AND BOUNDARY ISSUES MAY PROVIDE A
FOCUS OF PCPN EARLIER MONDAY NIGHT SO DID NOT ATTEMPT TO TIME
ARRIVAL AT THIS TIME. WILL PROVIDE A DECREASING PCPN TREND FOR
TUESDAY AFTERNOON AS UPPER HEIGHTS INCREASE AND SURFACE BUILDS IN.

COOLER AND DRIER REGIME THROUGH WED UNTIL ANOTHER S/W TROF WITH
CANADIAN FRONTAL SYSTEM SLIDES OVER THE REGION WED NIGHT INTO
THUR. WILL CONTINUE CURRENT PCPN CHCS GOING FOR THIS FEATURE. WILL
ATTEMPT TO HAVE AN OVERALL DRY FORECAST AFTER THURSDAY BUT WEATHER
PATTERN COULD BE A BIT MORE ACTIVE FOR NEXT WEEKEND IF THE
PIVOTING UPPER LOW DEVELOPS NE OF THE FCST AREA.

NW FLOW DEVELOPING LATER THIS WEEK WILL PROVIDE COOLER TEMPS.
&&

.AVIATION...VFR CONDITIONS EXPECTED OVR MOST OF THE RGN INTO EARLY
EVENING...ALTHO RHI WL SEE MVFR CIGS/VSBYS IN SCT TSTMS. ADDL
TSTMS ARE EXPECTED DURING THE OVRNGT HRS INTO MON MORNING AND THEN
REDEVELOP MON AFTERNOON. CIGS/VSBYS WL GO TO MVFR CONDITIONS IN
AND NEAR TSTMS WITH HAIL AND STG WNDS PSBL.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AK/TDH
Hazardous weather outlook, Aug 3, 5:31 AM CDT, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
531 AM CDT SUN AUG 3 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-041045-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
531 AM CDT SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND
NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SCATTERED THUNDERSTORMS OVER WESTERN
SECTIONS THIS AFTERNOON. THE THREAT FOR THUNDERSTORMS WILL THEN EXPAND
FROM WEST TO EAST ACROSS MOST OF THE FORECAST AREA OVERNIGHT INTO
EARLY MONDAY MORNING.

SOME OF THE THUNDERSTORMS OVERNIGHT COULD BE SEVERE ESPECIALLY
OVER CENTRAL/NORTHERN WISCONSIN AFTER MIDNIGHT AS A WARM FRONT
APPROACHES THE AREA FROM THE SOUTHWEST. THE PRIMARY THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS. THE POSSIBILITY FOR HEAVY RAINFALL ALSO
EXISTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CONTINUED CHANCE OF THUNDERSTORMS ON MONDAY. THE
POTENTIAL FOR SEVERE THUNDERSTORM ALSO EXISTS DURING THE DAY ON
MONDAY HOWEVER...THE DETAILS ARE STILL UNCLEAR AND ARE SOMEWHAT
DEPENDENT ON HOW CONVECTION EVOLVES SUNDAY NIGHT AND THE LOCATION
OF THE FRONTAL BOUNDARY FORECAST TO MOVE INTO THE AREA. THE
PRIMARY SEVERE THREAT FOR ANY THUNDERSTORMS THAT DEVELOP WILL BE LARGE
HAIL...DAMAGING WINDS AND HEAVY RAINFALL.

THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT INTO TUESDAY...AND AGAIN
LATE WEDNESDAY NIGHT INTO THURSDAY. IT IS STILL TOO EARLY TO
DETERMINE IF WIDESPREAD SEVERE STORMS WILL DEVELOP DURING THESE
PERIODS. BE SURE TO MONITOR LATER FORECASTS...WHICH WILL PROVIDE
MORE DETAILS ON THE SEVERE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO MONDAY.

LMZ521-522-541>543-041045-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
531 AM CDT SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS LATER TONIGHT INTO EARLY
MONDAY MORNING. ANY THUNDERSTORMS THAT MOVE INTO THE AREA AFTER
MIDNIGHT MAY APPROACH SEVERE LIMITS AS A WARM FRONT APPROACHES THE
AREA FROM THE SOUTHWEST. THE PRIMARY THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CONTINUED CHANCE OF THUNDERSTORMS ON MONDAY. THE
POTENTIAL FOR SEVERE THUNDERSTORMS ALSO EXISTS HOWEVER...THE
DETAILS ARE STILL UNCLEAR AT THIS TIME.

THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT INTO TUESDAY...AND AGAIN
ON THURSDAY. IT IS STILL TOO EARLY TO DETERMINE IF WIDESPREAD
SEVERE STORMS WILL DEVELOP DURING THESE PERIODS. BE SURE TO
MONITOR LATER FORECASTS...WHICH WILL PROVIDE MORE DETAILS ON THE
SEVERE WEATHER RISK.

In the hours before

Special weather statement, Aug 3, 4:59 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
459 PM CDT SUN AUG 3 2008

WIZ018-019-030-036-032315-
LANGLADE-LINCOLN-MARATHON-PORTAGE-
459 PM CDT SUN AUG 3 2008

...STRONG THUNDERSTORMS MOVING INTO CENTRAL WISCONSIN...

AT 455 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 26 MILES
NORTH OF SPENCER...OR NEAR MEDFORD...MOVING SOUTHEAST AT 50 MPH.

PEA SIZE HAIL...WINDS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

THE THUNDERSTORM WILL BE NEAR...
  RIB MOUNTAIN...6 MILES SOUTHWEST OF WAUSAU AROUND 540 PM...
  WESTON...6 MILES NORTHEAST OF MOSINEE AROUND 545 PM...
  BEVENT AROUND 600 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

KALLAS

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.